A heartbroken father is crying out for justice following the tragic death of his son at a city hospital.
Speaking out on social media, Isaac Opondoi narrated how his eight-year-old boy Ryan Hawi succumbed to a botched treatment at The Nairobi Hospital in Upperhill.
In a Twitter thread written on Friday, December 3, 2021, he blamed negligence by the facility’s staff for the tragic loss of life.
According to him, medics at The Nairobi Hospital gave his son an overdose of powerful opioid drugs which eventually overpowered his body.
For four days, Ryan kept receiving a combination of different medications without proper observation of his body’s response.
Amidst the grieving process, Isaac decided to file an inquest into the questionable circumstances under which his son died.
This has been a long and excruciating process that the facility has constantly tried to frustrate.
His case filed at the Kenya Medical Practitioners and Dentists Council (KMPDC) has slowly dragged on without any significant process.
Efforts to get crucial documents from the hospital have mostly been unsuccessful.
At one point, they even submitted false information to the investigating council.
The distressed father now suspects a convergence of interest between the Nairobi Hospital, its doctors, and the KMPDC.
Through the hashtag #JusticeForRyanHawi, he wants to mobilize enough support to push relevant authorities into taking action against the hospital.
The case has also been reported to the Pharmacy and Poisons Board as well Pfizer who is the manufacturer of the drug that caused my son’s death.
Below is his story as told by himself.
“They say, “Lightning never strikes the same place twice”.
11 years ago my newborn son suffered birth injuries that would change his life forever at the Nairobi Hospital due to negligence.
11 years later his follower would lose his life at the same hospital due to gross negligence by the hospital and its doctors.
How could a place that should be safe for children turn so deadly?
On the 23rd of February 2021, my son Ryan, a vibrant young boy, got home from school like any other day, did his
homework and played with other kids and retreated to the house as usual.
At around 9 pm he complained of backache and was given paracetamol.
He continued to complain of pain after 30 minutes and I consulted his paediatrician who advised that I take him to the Nairobi Hospital casualty and request the attending doctor to call her.
Little did they know that would be the last time he would be home alive.
At casualty, he was given several medications including Morphine, a powerful opioid.
We initially declined the admission request by the doctor because he seemed ok.
Ryan was given ketorolac at 2 am and this changed everything.
Ketorolac was given off label and is not indicated for his management, he became drowsy and sleepy, forcing us to agree to admit.
On admission the child was continued on morphine at 3ml/h and Gabapentin was introduced on his management, Morphine and gabapentin should not be used together, Gabapentin was also used off label.
Soon after the SPO2 which was at 100% when he got to the hospital was 62-69%.
Meaning, Ryan was not breathing well and an indication of morphine overdose.
The doctor was called by a nurse at 2:50 pm on 24th February and she indicated that she would come to review the child at 3 pm.
She did not turn up until 11 am on the 25th.
The Nairobi Hospital doctors and staff did not give Ryan a lifesaving medication Naloxone which would have reversed the morphine overdose immediately.
The Nairobi Hospital and its doctors did not perform Hemodialysis to remove Gabapentin from his system immediately.
Ryan was 8 years and 34kg, He was given 11.9mg of Morphine in 24hrs.
In addition to Gabapentin 900mg, Rolac/ketorolac 30mg, Cataflam 25mg, Paracetamol 500mg, Rocephin 3,500mg, Lasix 40mg.
All this to a boy who was asking to go home after feeling better while in the casualty.
The patient documents provided suggest that morphine was continued even after the nurses noted overdose.
A child who was still struggling with unmediated Gabapentin toxicity in the ICU was still given fentanyl, an even more powerful opioid despite the known fact that opioids and Gabapentin potentiate each other.
During infusion of morphine and administration of gabapentin the child was not monitored, there was no pulse oximeter to continuously monitor the child’s respiration.
This negligence led to Ryan’s death in 4 days.
He suffered and succumbed to the harm from the gross negligence by The Nairobi Hospital and its doctors.
After Ryan’s death, I wrote to the hospital’s medical director requesting an investigation of the death and requested for a medical report and patient file.
The director initially agreed to release the file but changed his mind through an email communication.
The hospital released a medical report on 1st of April 2021 but there was no mention of the drugs that caused the injury and death on the report.
I made a formal complaint at KMPDC on 27th May and the hospital was ordered to provide all the relevant documentation and statements from all the doctors who managed my late son by 28th June 2021.
After several reminders, they partially complied on the 21st of July 2021.
Efforts to get other crucial documents from the hospital have not been successful and the hospital even tried to cover up by providing false information to the council.
The KMPDC staff have been unable to compel the hospital to comply with their lawful orders, KMPDC is either unwilling to act on the doctor and the hospital or there could be some convergence of interest between the Doctor, the Nairobi Hospital and the Medical Council.
This case was also reported to the Pharmacy and Poisons Board who have conducted and completed their investigation and Pfizer who is the manufacturer of the drug that caused my son’s death.
Gabapentin was flagged by FDA in 2019 and the prescriber’s label inside the gabapentin package warns of the same.
This is not an isolated case at the Nairobi Hospital, My first-born son suffered birth asphyxia at Nairobi Hospital during birth 11 years ago, under very similar circumstances.
The attending gynaecologist was not within the hospital and could not be reached by the nurses.”